We need to understand that the doctors - and even researchers - are human, and have only so much knowledge.
They do NOT know everything, nor should they - again, they are human, not gods.
Not only are problems popping up like this that they don't yet understand, but on the other side of it, they don't know yet how to solve many problems.
I myself suspect this is mostly a nervous problem, although basically none of the standard GERD sites mentions this (nor do they mention any other cause - obviously, they don't really know). But 1 thing I'm finding out only recently - no thanks to my doc, or most doctors - is that there may be a link between feminine hormones and weakening LES. Couple this with some suspicions that gastroparesis may be largely linked to such hormones, and that GP is usually a nervous problem, and perhaps we have something.
But that's just my current wonderings. I have no data to back it up! And as of now, it looks like the medical community doesn't have solid data, either.
They simply don't know.
As for being afraid of using so many drugs....
....people use BC pills for years without incident - and that's for no real HEALTH issue!!! (granted, this may tie in to my GP problems, but mostly, people seem OK with BC pills) What could be worse than popping a pill for no genuine health reason?
...people use dilantin and phenobarbitol for decades without incident. My dad is an epileptic and has never had a problem in 50 years.
Better to avoid drugs? Sure. But to be scared stiff? No. Not all drugs are ruthless, and what will happen if you don't use them? And you better check those supplements for how much harm they can do you, too. Vitamin A is "good" for some stomach problems, but unfortunately, pure Vit A is also bad long term. It is better digested as watered-down beta-carotene. Just an example. Too much of anything can be bad.